NSMC News Releases
As you may have heard in the news, the U.S. Food and Drug Administration (FDA), the Centers for Disease Control and Prevention (CDC), and the Massachusetts Department of Public Health (DPH) are currently investigating infections related to contaminated medications which were produced at New England Compounding Center of Framingham, Massachusetts (NECC). The contaminated medications have been linked to a nationwide outbreak of meningitis, a serious health condition. They were recalled across the United States on September 25, 2012.
To date, no medications linked to the outbreak were purchased by North Shore Medical Center (NSMC), and no cases of meningitis or other infections definitely linked to NECC products have been identified in Massachusetts.
Strictly as a precaution, all other NECC medications were recalled across the country on October 6, 2012. These products were used in clinics, hospitals and doctor's offices to treat patients for various conditions, including back pain, joint pain and eye problems, as well as during open heart surgery.
On the advice of the FDA, NSMC will contact patients who may have been treated with any NECC medications on or after May 21, 2012 — even those medications which have not been linked in any way to the outbreak. The goal is to give patients this information, so they can call their health care provider if they think they may be sick. All of this is being done strictly as a precaution.
However, if you are having symptoms that worry you or are unexplained or worsening, then you should contact your healthcare provider for further advice.
Symptoms to watch out for include:
- fever, headache, stiff neck, confusion, being bothered by bright light (if you had a spine injection);
- painful, swollen or inflamed (warm and red) joints (if you had a joint injection);
- swelling, redness, pain or drainage from a surgical wound or other skin site (if you had another kind of surgery)
If you have these symptoms, and they are not the result of some other known problem, please contact your healthcare provider for further advice.